Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 107, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 30, 2003, 6:03 PM EDT for Clay County, Kentucky. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2003, 6:03 PM EDT (22:03 UTC)
- Expired
- Aug 30, 2003, 8:00 PM EDT
- In force
- 117 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 302205
FFWJKL
KYC051-310000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
603 PM EDT SAT AUG 30 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY
* UNTIL 800 PM EDT
* AT 559 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER HIMA...OR ABOUT 2 MILES SOUTH OF MANCHESTER...MOVING EAST
AT 5 MPH. LAW ENFORCEMENT HAS REPORTED FLASH FLOODING AND WATER
OVER ROADS.
* THE EXCESSIVE RAINFALL WILL BE...
OVER MANCHESTER AT 605 PM EDT.
OVER GARRARD AT 610 PM EDT.
OVER BOHO AT 620 PM EDT.
OVER GOOSE ROCK AT 630 PM EDT.
OVER BOTTO AT 635 PM EDT.
OVER PLANK...3 MILES NORTH OF LIPPS AT 650 PM EDT.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3723 8385 3717 8387 3713 8392 3706 8390
3695 8352 3720 8353
$$
OUDEMAN2 follow-up statements
000
WGUS73 KJKL 302254
FFSJKL
KYC051-310000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
647 PM EDT SAT AUG 30 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
CLAY COUNTY
* UNTIL 800 PM EDT
* AT 647 PM EDT...RADAR INDICATED THAT THE THUNDERSTORMS THAT WERE
PRODUCING HEAVY RAINFALL HAVE EXITED THE AREA. EXCESSIVE RUNOFF
WILL CONTINUE IN CLAY COUNTY. ADDITIONAL LIGHT TO MODERATE
SHOWERS WILL BE IN THE AREA FOR THE REMAINDER OF THE EVENING.
HIGHWAY 472 IN FOGGERTOWN AND HIGHWAY 638 IN GREENBRIAR ARE CLOSED
DUE TO HIGH WATER.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3707 8390 3696 8357 3704 8352 3719 8354
3723 8386
$$
OUDEMAN000 WGUS73 KJKL 302348 FFSJKL KYC051-310000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 746 PM EDT SAT AUG 30 2003 ...THE FLASH FLOOD WARNING FOR CLAY COUNTY WILL BE ALLOWED TO EXPIRE AT 8 PM EDT... AT 746 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING. IN ADDITION...DISPATCH IS REPORTING NO FLOODING PROBLEMS IN THE AREA AT THIS TIME...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ OUDEMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:50 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 30, 3:50 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT SAT AUG 30 2003 FRONTAL BOUNDARY CURRENTLY STRETCHED OUT ACROSS THE NORTHERN PORTION OF THE CWA. WIDESPREAD CONVECTION ASSOCIATED WITH THE FRONT EARLIER TODAY HAS SLACKENED AS THE MAJORITY OF THE ACTIVITY CURRENTLY ONGOING IS DIURNALLY DRIVEN. EXPECT MOST OF THE DEEPER CORE T-STORMS TO DIE AS THE SUN SETS...HOWEVER WITH FRONT IN THE VICINITY...WILL HOLD ONTO CHANCE POPS THROUGHOUT THE EVENING. MORE OF THE SAME CAN BE EXPECTED TOMORROW. WILL HOLD OFF ON ISSUING A FLOOD WATCH AS MANY LOCATIONS TODAY ARE EXPERIENCING THEIR FIRST GOOD SHOT OF PRECIP...ESPECIALLY SOUTH OF THE DANIEL BOONE PARKWAY. DEPENDING ON HOW WEAK GUIDANCE VALUES COME IN THIS EVENING...LATER SHIFTS MAY NEED TO REASSESS THIS FOR TOMORROW. MODELS COMING INTO SOMEWHAT BETTER AGREEMENT WITH LIFTING BOUNDARY NORTHWARD THROUGH MONDAY...AS LOW PRESSURE IN RESPONSE TO S/W AMPLIFICATION IN THE PLAINS TAKES SHAPE. WILL CONTINUE WITH HIGHER CHANCE POPS FOR MONDAY AND TUESDAY WITH A GRADIENT FROM NORTH TO SOUTH...AS JUICY AIR MASS STAYS WITH US. THE MAJORITY OF THE PRECIPITATION WILL CONTINUE TO BE DIURNALLY DRIVEN AS MID AND UPPER LEVEL SUPPORT REMAIN WEAK THROUGH TUESDAY. LOW PRESSURE AND TROUGH AXIS RUSH THROUGH LATE WEDNESDAY. THIS FEATURE HAS TRENDED SLOWER IN THE PAST RUN. WILL KEEP AN OPTIMISTIC DRY FORECAST FOR NOW ON THURSDAY...BUT WILL HANG ONTO CLOUD COVER A BIT LONGER. .JKL...NONE GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 1024 AM EDT SAT AUG 30 2003 SKIES ARE PARTLY SUNNY IN THE FAR SOUTHERN PORTION OF THE AREA THIS MORNING. SATELLITE TRENDS DO NOT SUPPORT A SOUTHWARD DRIFT OF THE DENSER CLOUDS. LOW CLOUDS HAVE APPROACHED FROM THE SOUTH...BUT THINK THAT THEY WILL BE CONVECTIVE AND NOT OVERCAST DURING THE AFTERNOON. THINK THE BEST OPTION IS TO UPDATE THE FORECAST FROM MOSTLY CLOUDY TO PARTLY CLOUDY ALONG THE TN BORDER. WILL ALSO ALLOW FOR A RANGE OF SLIGHTLY WARMER TEMPS (78-83) IN HARLAN AND LETCHER COUNTIES WHERE THERE HAS ALSO BEEN SOME SUN. THIS WILL ALSO BLEND BETTER WITH OUR TN BORDER COUNTY TEMPS FORECAST. FINALLY WILL ADJUST 2ND PERIOD WINDS TO BE LIGHT AND VARIABLE IN ALL GROUPS EXCEPT THE FAR NORTH. FAR NORTH STANDS THE BEST CHANCE AT A DEFINITIVE FRONTAL PASSAGE. HAL --------------------------------------------------------------------- 435 AM EDT SAT AUG 30 2003 ALTHOUGH IT IS APPARENT THAT RAINFALL IS A GOOD BET FOR THIS WEEKEND WITH THE APPROACH OF A FRONTAL SYSTEM...INITIAL THOUGHTS COME THANKS TO META TIME-HEIGHT PLOTS THAT SUGGEST THE BEST LARGE SCALE FORCING TO OCCUR SATURDAY FROM ABOUT 12 TO 18Z...LEAVING THAT TIME FRAME AS OUR PRIMARY POP RECIPIENT...I AGREE. LOOKS NOW THAT THAT PROGRESSION OF THE FRONTAL SYSTEM WILL BE LIMITED...BUT CONTRARY TO PRIOR MODEL RUNS THOUGHTS...LOOKS NOW AS THOUGH THE FRONT WILL MANAGE TO WORK ITS WAY FROM NORTH TO SOUTH...COMPLETELY INTO THE CWA BY SATURDAY AFTERNOON AS OPPOSED TO DANCING JUST TO THE NORTH....RESULTING IN HIGHER POPS...BUT THATS ACCORDING TO THE META. PAST DAY 1...META IS ON ITS OWN...WITH OTHERS KEEPING THE FRONT A BIT FURTHER NORTH...AND THUS KEEPING HIGHER POPS TO THE NORTH. AS A RESULT OF THIS...TRIED TO BLEND FROM THE META SOLUTION INTO A LEAN TOWARD THE AVN FURTHER OUT. FOR THE BEGINNING OF THE WORK WEEK...KEPT MONDAYS POPS ABOUT THE SAME...MAYBE A LITTLE LOWER...BUT UPPED TUESDAYS POPS AS THE AVN BUCKLES OUT FRONTAL SYSTEM NORTHWARD...AND THEN PUSHES THE WESTERN BRANCH THROUGH THE CWA AT THAT TIME. AS FAR AS TEMPS GO...KEPT OUR SOUTHERN COUNTIES A BIT WARMER TODAY THAN THE REST...COUNTING ON THE FACT THAT THEY WILL RECEIVE A BIT MORE SUN TODAY AS THE CLOUDS ADVANCE FROM THE NORTH. PAST THAT...ONLY SMALL TWEAKS WERE MADE TO THE PREVIOUS FORECASTERS TEMPS IN THE SHORT RANGE. ZONES OUT. COREY --------------------------------------------------------------------- 1008 PM EDT FRI AUG 29 2003 SFC FNT NOW FM DAY TO EVV TO UNO ALSO SEEN ON RADAR WITH A GOOD LINE OF SHRA/TSRA. OTHER STORMS IN WARM SECTOR TO OUR SW BUT CURRENTLY OUR CWFA IS STORM FREE. DONT THINK IT WILL LAST LONG AS THE STORMS ARE KNOCKING AT OUR DOORSTEPS BOTH SW AND NW. CURRENT POPS ARE GOOD AND WITH CLOUDS AND DWPTS THINK TEMPS ALSO WITHIN REASON. WILL PUT OUT A QUICK UPDATE TO REMOVE MIDNIGHT TIMING...OTHERWISE NO CHANGES. DUSTY
Hazardous weather outlook, Aug 30, 5:04 AM EDT, 12 hours 59 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 504 AM EDT SAT AUG 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BRING ISOLATED HEAVY RAINFALL...FREQUENT LIGHTNING AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN SUNDAY THROUGH WEDNESDAY AS A SURFACE TROUGH BECOMES STATIONARY ACROSS THE REGION. WET CONDITIONS WILL FINALLY SUBSIDE AROUND WEDNESDAY AS THE SURFACE TROUGH PUSHES EAST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL...FLOODING...AND WIND DAMAGE THROUGH EARLY NEXT WEEK.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:11 PM EDT | Flash Flood Warning | JKL | Breathitt | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.